Bidirectional ventricular tachycardia following ricin intoxication: a case report

Read full text
Authors: A Steinacher, Alexandra Schratter, Georg Delle Karth, Philip Eisenburger
Cited by: 1
References: 6

Abstract

Background: ) and can be lethal even in small amounts. While ricin intoxication is known for its gastrointestinal and systemic toxicity, its potential to induce life-threatening cardiac arrhythmias, such as bidirectional ventricular tachycardia, remains largely unexplored. Case summary: A previously healthy man ingested 15 castor beans in a suicide attempt and presented to the emergency department with a wide-complex tachycardia at 180 bpm and alternating QRS axis, consistent with bidirectional ventricular tachycardia. Due to severe agitation and suspected aspiration, the patient was endotracheally intubated. As there is no specific antidote for ricin, activated charcoal and intravenous sodium bicarbonate were administered. Attempts at rhythm stabilization, including five electrical cardioversion attempts and a cumulative dose of 450 mg amiodarone, were unsuccessful. After approximately 2 h of supportive care, conversion to sinus rhythm occurred, although short episodes of non-sustained ventricular tachycardia and atrial fibrillation persisted. The patient remained intubated for 10 days due to aspiration pneumonia but subsequently recovered fully. The patient was discharged in good health 24 days after admission. Conclusion: To the best of our knowledge, this is the first reported case of bidirectional ventricular tachycardia following ricin intoxication. A likely mechanism involves toxin-induced myocardial injury resulting in increased automaticity or triggered activity. Re-entry appears unlikely due to the absence of structural heart disease and the failure of electrical cardioversion. This case underscores the importance of recognizing rare toxin-induced arrhythmias in the differential diagnosis of wide-complex tachycardias, highlighting a need for heightened awareness among cardiologists in the context of acute poisoning.

Fields of Study & Subjects

Toxin Mechanisms and Immunotoxins Paraquat toxicity studies and treatments Poisoning and overdose treatments

Publication details

Journal / source
European Heart Journal - Case Reports
Publisher
Oxford University Press (OUP)
Volume
10
Issue
3
Pages
ytag115–ytag115
Publication date
12 February 2026
Language
EN